Everyone can play a role in stopping overdose. You can help by knowing what overdose looks like and being prepared to help someone who might be having an overdose.
- Knowing what overdose looks like:
- Slow and shallow breathing, or no breathing at all
- Slow heartbeat
- Snoring or gurgling sounds
- Pale, blue, or purple skin, especially on the person’s lips or nails
- Pinpoint-sized pupils
- Being prepared to help someone who might be having an overdose:
- If someone you care about is using opioids, it’s a good idea to get trained to use naloxone (also called Narcan) and always have it with you. You can find trainings and naloxone here. Most pharmacies also carry naloxone kits, and many insurance providers, including Medicaid, cover some, or all, of the cost.
- Determine if someone is having an overdose and call 9-1-1. Illinois’ Good Samaritan law protects a person having an overdose and the people who help. This law encourages people to seek emergency medical help by providing protection from being charged or prosecuted for drug possession. Tell 9-1-1 that the person is not breathing or responding, give your exact location, and provide detailed information.
- Give naloxone. Lay the person on their back. Hold the nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle. Gentle insert the tip of the nozzle into one nostril until your fingers are against the bottom of the person’s nose. Push the nozzle to release the spray.
- Do rescue breathing. Keep the person flat on their back and make sure nothing is in their mouth. Tilt their head back and lift the chin. Pinch their nose, lock your mouth over theirs, and breath in their mouth every 5 seconds. Continue rescue breathing until the person wakes up or starts to breathe on their own.
- Stay with the person for as long as you can. Watch to see if the first dose of naloxone has worked and the person wakes up. If it hasn’t worked in 2-3 minutes, give another dose. Put the person on their side if you must leave.
For more information and resources, visit https://dph.illinois.gov/topics-services/opioids/overdose.html.